Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 67, NWS Memphis, TN

April 24, 2003Clay County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 24, 2003, 9:31 PM CDT for Clay County, Arkansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 9:31 PM CDT (02:31 UTC)
Expired
Apr 24, 2003, 10:15 PM CDT
In force
44 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Clay County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 6:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2140 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2140 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 250231
SVRMEM
ARC021-250315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
931 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS

* UNTIL 1015 PM CDT.

* AT 927 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 7
  MILES WEST OF DATTO...MOVING EAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1015 PM CDT INCLUDE...
  DATTO...
  SUCCESS...
  CORNING...
  HICKORIA...
  MCDOUGAL...
  POLLARD...GREENWAY...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3648 9082 3630 9083 3632 9024 3657 9024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 9:30 PM CDT, 1 minute earlier.

Area forecast discussion, Apr 24, 9:30 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
930 PM CDT THU APR 24 2003

SEVERE WEATHER EVENT CONTINUING. WARM FRONTAL BOUNDARY NEAR A
BVX-CKM-GWO LINE...AND HASNT MOVED A LOT THE LAST COUPLE OF
HOURS. MOST CONVECTION ACROSS AREA BECOMING ELEVATED...EXCEPT
FOR EXTREME SOUTHWEST. NO INDICATIONS THAT WATCHES WILL BE
DROPPED MUCH...IF ANY BEFORE EXPIRATION AT 05Z. WHILE EASTERN
AREAS MAY BE A DEGREE OR TWO BELOW FORECAST LOWS...TEMPERATURES
WILL NOT BE FALLING ANY TIME SOON. AN UPDATE WILL BE NECESSARY
BY ABOUT 05Z FOR CONVECTIVE ISSUES...BUT NONE CURRENTLY
PLANNED BEFORE THAT.

.MEG...NONE.

WAGNER
Hazardous weather outlook, Apr 24, 8:26 PM CDT, 1 hour 5 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
826 PM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT ACROSS
PORTIONS OF EAST ARKANSAS...NORTHWEST MISSISSIPPI AND EXTREME
SOUTHWEST TENNESSEE. THE MODERATE RISK AREA IS SOUTH AND WEST OF A
LINE FROM JONESBORO TO MEMPHIS TO OXFORD TO GREENWOOD MISSISSIPPI.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE REST OF THE MID-SOUTH. THE SLIGHT RISK AREA
INCLUDES JACKSON...DYERSBURG...AND TUPELO.

A DEEP LOW PRESSURE SYSTEM OVER THE PLAINS WILL MOVE ACROSS THE
MID-SOUTH ON FRIDAY. AN ASSOCIATED WARM FRONT WILL CONTINUE TO MOVE
THROUGH THE MID-SOUTH OVERNIGHT CONTINUING THE UNSTABLE CONDITIONS
AND THE POTENTIAL FOR SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED
TORNADOES CANNOT BE RULED OUT...ESPECIALLY IN THE MODERATE RISK
AREA. SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE ENTIRE OVERNIGHT
PERIOD...ESPECIALLY BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL CONTINUE ON FRIDAY. A FEW STORMS MAY BE SEVERE
EAST OF DYERSBURG AND MEMPHIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE LIKELY OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Local storm report, Apr 24, 7:26 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
726 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    HOULKA                    MS   0.75 INCH HAIL
04/24/03   CHICKASAW

0645 PM    SHANNON                   MS   0.88 INCH HAIL
04/24/03   LEE(MS)

0647 PM    NETTLETON                 MS   1.75 INCH HAIL
04/24/03   LEE(MS)

0655 PM    EVERGREEN                 MS   1.00 INCH HAIL
04/24/03   ITAWAMBA

0658 PM    5E NETTLETON              MS   1.00 INCH HAIL
04/24/03   LEE(MS)
Special weather statement, Apr 24, 8:13 PM CDT, 1 hour 18 minutes before
ARZ008-250200-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
813 PM CDT THU APR 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...RANDOLPH COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 13 MILES
WEST OF RAVENDEN SPRINGS AT 813 PM CDT...MOVING EAST AT 30 MPH.

PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 24, 8:42 PM CDT, 49 minutes before
ARZ017-250245-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
842 PM CDT THU APR 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF ANNIEVILLE AT 842
PM CDT...MOVING EAST AT 20 MPH.

PEOPLE IN LAWRENCE COUNTY...INCLUDING THE CITIES OF BLACK ROCK AND
HOXIE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 24, 9:01 PM CDT, 30 minutes before
ARZ058-250300-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
901 PM CDT THU APR 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PHILLIPS COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED OVER ARKANSAS COUNTY AT 901 PM
CDT...MOVING EAST AT 15 MPH.

PEOPLE IN PHILLIPS COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Apr 24, 9:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
924 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0806 PM    ROELLEN                   TN   0.75 INCH HAIL
04/24/03   DYER                           REPORTED BY SPOTTER.

0814 PM    NEWBERN                   TN   0.75 INCH HAIL
04/24/03   DYER                           REPORTED BY DYER COUNTY
                                          EMA.

0816 PM    NEWBERN                   TN   65 MPH WIND GUST
04/24/03   DYER                           REPORTED BY SPOTTER.

0816 PM    NEWBERN                   TN   0.88 INCH HAIL
04/24/03   DYER                           REPORTED BY SPOTTER.

0905 PM    DALTON                    AR   1.75 INCH HAIL
04/24/03   RANDOLPH                       REPORTED BY RANDOLPH
                                          COUNTY EMA.

0915 PM    HAIMEL                    AR   1.00 INCH HAIL
04/24/03   RANDOLPH                       REPORTED BY RANDOLPH
                                          COUNTY SHERIFFS OFFICE.
Special weather statement, Apr 24, 9:27 PM CDT, 4 minutes before
ARZ009-250330-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
927 PM CDT THU APR 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF DATTO AT 927 PM
CDT...MOVING EAST AT 30 MPH.

PEOPLE IN CLAY COUNTY...INCLUDING THE CITIES OF CORNING AND
PIGGOTT...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:08 PM CDTSevere Thunderstorm WarningMEGCraighead52 min
Apr 24, 7:42 PM CDTSevere Thunderstorm WarningMEGPoinsett48 min
Apr 24, 8:17 PM CDTTornado WarningMEGRandolph43 min
Apr 24, 8:54 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph36 min
Apr 24, 8:56 PM CDTTornado WarningMEGRandolph49 min
Apr 24, 9:07 PM CDTSevere Thunderstorm WarningMEGPhillips38 min
Apr 24, 9:16 PM CDTSevere Thunderstorm WarningMEGCraighead44 min
Apr 24, 9:51 PM CDTSevere Thunderstorm WarningMEGPhillips39 min
Apr 24, 10:11 PM CDTSevere Thunderstorm WarningMEGCraighead49 min
Apr 24, 10:14 PM CDTSevere Thunderstorm WarningMEGClay46 min
Apr 24, 11:01 PM CDTSevere Thunderstorm WarningMEGCraighead44 min
Apr 24, 11:24 PM CDTSevere Thunderstorm WarningMEGGreene51 min
Apr 24, 11:26 PM CDTFlash Flood WarningMEGCraighead, Greene2 hr
Apr 25, 12:36 AM CDTSevere Thunderstorm WarningMEGMississippi24 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.